Article Text

Download PDFPDF
Loperamide-induced cardiotoxicity: a case overlooked?
  1. Sameen Iqbal1,
  2. Sidra Malik Fayyaz2,
  3. Yawer Saeed1 and
  4. Masooma Aqeel2
  1. 1Section of Cardiology, Department of Medicine, The Aga Khan University, Karachi, Pakistan
  2. 2Section of Pulmonology & Critical Care Medicine, Department of Medicine, The Aga Khan University, Karachi, Pakistan
  1. Correspondence to Dr Sameen Iqbal; sameeniqbal92{at}hotmail.com

Abstract

A young man presented to the emergency department with seizures and recurrent episodes of polymorphic ventricular tachycardia (PMVT)/torsades de pointes (TdP) requiring cardioversion and administration of intravenous magnesium. A battery of tests performed to identify a cause for his arrhythmias and seizures were all normal. A revisit of history with family revealed he had consumed over 100 tablets/day of loperamide for the past 1 year. A prolonged QT interval on his ECG raised concerns for long QT syndrome (LQTS) (congenital or acquired). Our patient was suspected to have loperamide-induced cardiotoxicity. TdP is a specific PMVT that occurs with a prolonged QT interval and is usually drug-induced. Less frequently, congenital LQTS may be implicated. With supportive care, including mechanical ventilation, vasopressors and temporary transvenous overdrive pacing, our patient recovered completely. We describe the importance of a systematic and time-sensitive approach to diagnosing critical illness. Loperamide overdose may cause QT prolongation, life-threatening arrhythmias/cardiogenic shock, or cardiac arrest. Seizures/epilepsy may also be a manifestation in young patients. There is a substantial need to revisit the safety of over-the-counter medications and increasing awareness of manifestations of drug overdose.

  • arrhythmias
  • pacing and electrophysiology
  • adult intensive care
  • drug misuse (including addiction)
  • toxicology

Statistics from Altmetric.com

Footnotes

  • SI and SMF are joint first authors.

  • Twitter @MasoomaAqeel2

  • Contributors SI wrote the manuscript with input from SMF. SI collected the data from the medical records and took consent from the patient for the publication of the case report. All the authors contributed in planning and designing of the manuscript. YS and MA reviewed and supervised the case report.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer-reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.